Kansas, 2021

Hail and Damaging Winds in Kansas, July 4, 2021

July 4, 2021 · NWS DDC · 8 events in 4 counties and zones

A mid-level trough pushed across much of the western half of the CWA. Ample instability with moderate CAPE and moderate mid-level lapse rates gave way to a number of hail reports up to the size of golf balls and damaging winds up to 65mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A mid-level trough pushed across much of the western half of the CWA. Ample instability with moderate CAPE and moderate mid-level lapse rates gave way to a number of hail reports up to the size of golf balls and damaging winds up to 65mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 2:31 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
331 PM CDT Sun Jul 4 2021

...Update for mesoscale trends...

.MESOSCALE DISCUSSION...
Issued at 333 PM CDT Sun Jul 4 2021

The convergence line of cu has developed a littler farther east that
previously thought. More along Highway 281 now instead of 83. Storms
just north of KDDC are marginally severe now. Will continue to monitor
these storms for possible intensification to severe levels. The rest
of the forecast is on track with no significant changes needed.

&&

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jul 4 2021

Well humans will not being the only thing that is sparking off some
excitement tonight. The atmosphere will be too. Spoiler alert: think
the atmosphere will win tonight in terms of impacting weather across
southwest Kansas. Early afternoon surface analysis shows that a low
as formed across far southeast Colorado. A field of stratocu to cu
has developed across far southwest Kansas and northward towards Hill
City. This is the area to watch for storm development. Meso models
like the ARW, NSSL-WRF, RRFS and global models like the EC all break
out convection in this general area late this afternoon. The HRRR seems
to be the odd man out and keeps the area devoid of convection. Looking
at this model more closely, there is no CAP present, so not so sure
why this model is being conservative with convective growth. Looking
at satellite water vapor channel shows a subtle wave moving through
the greater region, so this is upper level support to help trigger
storms. This upper level wave will also increase bulk shear to 30 knots
this evening, so there will be marginal shear that is supportive of
marginal supercell structures.

Right now, have the highest pops aligned with the latest thinking that
storms will develop along the Highway 83 corridor this afternoon. Storm
movement should be to the south. Forecast Skew-t's/log-p's show a profile
that is favorable for large (1-2") hail and damaging winds. PWATs are
high right now, so there should be some beneficial competition on hail
embryos to cut down on any significantly larger hail (2+"). Anticipated
upscale growth should then transition the hail threat to a wind threat.
The low level hodograph and thermo profile is not favorable for tornadoes.
Hail with the initial supercell like structures, followed by outflow
winds of 60+ mph, and heavy rainfall are the main threats for this
event. Those citizens, particularly west of Dodge City, should heed
any warning, take shelter indoors, and post-pone the fireworks until
it is safe to resume to do so. A large downburst with fireworks can
be extremely dangerous and lead to an uncontrolled fire. Bottom line,
pay attention to the weather for tonight if you are outside.

All this activity should exit the FA by 10 or 11 pm plus/minus an
hour.

The atmosphere should be pretty worked over on Monday. The net result
is a dry forecast with a high around 90F. Winds will be relatively
light throughout the day.

Overnight mins heading into Tuesday morning will be seasonal with values
mainly in the mid to upper 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jul 4 2021

The EC is still indicating a fropa late Tuesday and into Wednesday.
Convection will still be possible along this front also also behind
in the post-frontal upslope flow pattern. The NBM pops look fine enough
for now during this period.

After a brief cool down midweek, highs will quickly rebound to seasonally
hot values with 90s likely by the end of the business week.

Friday could end up being the warmest day as we enter the tail end of
the westerlies with some downslope component to the winds. Upper 90s
may be realized here. Don't see any guidance to suggest warmer than
than that currently.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1111 AM CDT Sun Jul 4 2021

VFR cigs will quickly prevail this morning as low stratus continues
to erode away. VFR expected to continue thereafter. Storms should
develop this afternoon. Highest confidence for VCTS/CB at KGCK/KDDC/KLBL.
Wind and hail will be the main threats with the storms. Storms will
clear the terminals mid to late evening with tranquil conditions prevailing.
Winds will be fairly light SE/S 5-10 kt thru pd, except much higher
in and near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  67  90 /  60  10   0  10
GCK  66  89  65  88 /  60  10   0  20
EHA  64  90  65  87 /  60  10  10  40
LBL  66  89  66  87 /  60  10   0  20
HYS  67  90  66  91 /  20   0   0  20
P28  70  90  67  92 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sugden
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 4, 12:43 AM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 AM CDT Sun Jul 4 2021

KSZ030-031-043>046-061>066-074>081-084>090-050645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 AM CDT Sun Jul 4 2021 /1243 AM MDT Sun Jul 4 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe thunderstorms for far southwestern counties
where quarter sized hail and damaging winds up to 60 mph will be
the main threat Sunday afternoon. These will spread east into the
evening hours where marginal winds will be the main threat as the
night progresses towards sunset.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A cold front will push through Tuesday evening that will spark
another round of scattered thunderstorms with lightning the main
threat at this time. Severe weather is still possible but not
expected associated with the aforementioned frontal boundary. This
will linger into Wednesday morning before exiting out of the CWA
into south central Kansas and Oklahoma. No other hazards are
expected the remainder of the period.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 4, 2:23 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
323 PM CDT Sun Jul 4 2021

KSZ063-064-077-078-042100-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
323 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 400 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms west of Jetmore. These storms were nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jetmore and Kalvesta.

LAT...LON 3820 10039 3822 9980 3786 9974 3783 10033
TIME...MOT...LOC 2022Z 036DEG 1KT 3810 10003

HOVORKA

The radar

The Dodge City radar (KDDC), 38 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
July 4, 3:35 PM CST
Where
Gray County, 6.22 mi N of Cimarron Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -100.350

Thunderstorm Wind, Gray

When
July 4, 3:35 PM CST
Where
Gray County, 6.24 mi N of Cimarron Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.920, -100.340

A power pole was blown down by the high wind.

Hail, Gray

When
July 4, 4:00 PM CST
Where
Gray County, 0.55 mi W of Ingalls
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.830, -100.460

Hail, Hodgeman

When
July 4, 4:24 PM CST
Where
Hodgeman County, 4.18 mi N of Gray
Measured
1.25 in hail
Reported by
Public
Coordinates
38.230, -99.640

Thunderstorm Wind, Gray

When
July 4, 4:49 PM CST
Where
Gray County, 2.14 mi NNE of Copeland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.560, -100.620

Winds were estimated to be 60-65 MPH.

Thunderstorm Wind, Morton

When
July 4, 5:05 PM CST
Where
Morton County, 9.09 mi WNW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -101.920

Winds were estimated to be at least 60 MPH.

Hail, Morton

When
July 4, 7:32 PM CST
Where
Morton County, 1.77 mi SW of Wilburton
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -101.790

Hail, Kearny

When
July 4, 7:55 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -101.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977263, 977270, 977264, 977265, 977271, 977272, 977266, 977269.